Alert archive / Illinois / Tornado Warnings in 1998
Tornado Warning 47, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Jun 12, 1998, 7:42 PM CDT for Williamson County, Illinois. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 12, 1998, 7:42 PM CDT (00:42 UTC)
- Expired
- Jun 12, 1998, 8:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties
County Williamson County, IL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 8:15 PM CDT | Tornado F1 | Marion, IL | The tornado touched down half a mile east of Illinois Route 37 in the community of Hudgens and moved east-southeast for 2 miles. Damage occurred at several residences in Hudgens. At the first residence, several trees were uprooted, a couple of which were 50 fe |
| Jun 12, 8:30 PM CDT | Thunderstorm Wind 61 | Marion, IL | Numerous large trees were blown down along Illinois Route 37. A metal roof was completely torn off an antique shop. A retired airline pilot estimated gusts were up to 70 MPH. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 4:30 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.7 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 1947 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPAH 130042 RRA TORPAH ILC199-130130- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PADUCAH KY 742 PM CDT FRI JUN 12 1998 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * TORNADO WARNING FOR... WILLIAMSON COUNTY IN SOUTHERN ILLINOIS * UNTIL 830 PM CDT * AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 18 MILES WEST OF MARION...MOVING SOUTHEAST AT 35 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... CRAB ORCHARD NATIONAL WILDLIFE REFUGE BETWEEN 745 AND 800 PM CDT HUDGENS BY 805 PM CDT THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. AVOID WINDOWS AND DOORS. ABANDON CARS AND MOBILE HOMES FOR A STURDIER BUILDING OR GET INTO A DITCH OR CULVERT. BEWARE OF RISING WATER. MJN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jun 12, 1:15 PM CDT, 6 hours 27 minutes earlier.
Area forecast discussion, Jun 12, 1:15 PM CDT, 6 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 115 PM CDT FRI JUN 12 1998 MAIN FORECAST CONCERNS TODAY CENTER AROUND THUNDERSTORMS TONIGHT INCLUDING FRONTAL PROGRESS. CLEAR SKIES DURING THE AM HOURS ALLOWED SURFACE TEMPS AND INSTABILITY TO REACH MAXIMUM VALUES POSSIBLE FOR INITIATION OF SCATTERED THUNDERSTORMS LATE THIS AFTERNOON/EVENING. ADAP INDICATED H5 LI/S OF ABOUT -8 ACROSS AREA AT 17Z. NSAT 2KM VIS SHOWED CU DEVELOPING OVER SOUTHWEST IL WHERE ADAP SHOWED BEST SURFACE MOISTURE CONVERGENCE AND EAST OF LAKE IN KY...OTHERWISE SKIES LARGELY CLEAR AT MIDDAY. BEST DYNAMICS...MOISTURE AND INSTABILITY FOR THUNDERSTORM DEVELOPMENT CONTINUES TO BE OVER THE NE PART OF THE FA. COLD FRONT FROM NW IL TO ABOUT CENTRAL MO AT 18Z SHOULD SPEED UP AS SHORT WAVE MAKES A DECISIVE SOUTHEAST MOVEMENT NEXT 12 HOURS. MODEL GRIDDED DATA SHOWED LITTLE MOISTURE RECOVERY OVER SE MO WITH DRYING (30% RH AT 850-500/60-50% LOW LEVEL RH) PUSHING EAST INTO MOST OF FA BY 06Z. THIS MAY PRECLUDE THUNDERSTORM DEVELOPMENT OVER SOUTHEAST MO WITH INCREASING CHANCES NE TOWARD SOUTHWEST IN. EXPECT THUNDERSTORMS TO BE OVER ACROSS E PART OF FA BY MIDNIGHT OR SHORTLY THEREAFTER. MOS TEMPS LOOKS OK CONSIDERING FASTER PROGRESSION OF FRONT/DRY AIR. RLS
In the hours before
Special weather statement, Jun 12, 3:10 PM CDT, 4 hours 32 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-131200- THUNDERSTORM OUTLOOK - VALID UNTIL 600 AM SATURDAY NATIONAL WEATHER SERVICE PADUCAH KY 310 PM CDT FRI JUN 12 1998 ...MODERATE AND SLIGHT RISK AREAS EXTENDED SOUTH AND WEST... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER SOUTHWEST INDIANA...MUCH OF SOUTHERN ILLINOIS AND NORTHWEST KENTUCKY LATE THIS AFTERNOON AND TONIGHT. THE MODERATE RISK AREA IS MAINLY NORTH AND EAST OF A LINE FROM CARBONDALE ILLINOIS TO ELIZABETHTOWN ILLINOIS TO MADISONVILLE KENTUCKY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF SOUTHERN ILLINOIS AND WESTERN KENTUCKY...AS WELL AS OVER THAT PART OF SOUTHEAST MISSOURI NORTH OF A POPLAR BLUFF..NEW MADRID LINE. TEMPERATURES HAD RISEN TO AROUND 90 BY MID AFTERNOON AS SUNSHINE REMAINED ABUNDANT ACROSS THE AREA. SURFACE DEWPOINT TEMPERATURES IN THE LOWER TO MID 70S SHOULD CHANGE LITTLE THROUGH TONIGHT. THESE FACTORS ALONG WITH COOLING IN THE MID LEVELS OF THE ATMOSPHERE WILL MAINTAIN A VERY UNSTABLE ATMOSPHERE THROUGH MOST OF TONIGHT. SCATTERED THUNDERSTORMS CAN BE EXPECTED BY EARLY EVENING WITH POSSIBLY MORE NUMEROUS STORMS AS A COLD FRONT APPROACHES THIS EVENING AND OVERNIGHT. WIND FIELDS WILL DEVELOP STRONG SPEED SHEAR BY THIS EVENING AS A BAND OF 60 TO 80 MPH WINDS IN THE MID LEVELS MOVES INTO THE AREA... PARTICULARLY OVER SOUTHERN ILLINOIS AND SOUTHWEST INDIANA. THIS SPEED SHEAR COMBINED WITH THE VERY UNSTABLE AIRMASS WILL BE SUFFICIENT TO PRODUCE SCATTERED SUPERCELLS. A FEW OF THESE SUPERCELLS COULD BECOME TORNADIC. STORMS WILL MOVE TO THE EAST AT 35 MPH. SPOTTER ACTIVATION IS LIKELY THIS EVvENING...PARTICULARLY OVER SOUTHWEST INDIANA AND NEARBY AREAS OF ILLINOIS AND KENTUCKY. SHANKLIN
Special weather statement, Jun 12, 3:10 PM CDT, 4 hours 32 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-131200- THUNDERSTORM OUTLOOK - VALID UNTIL 600 AM SATURDAY NATIONAL WEATHER SERVICE PADUCAH KY 310 PM CDT FRI JUN 12 1998 ...MODERATE AND SLIGHT RISK AREAS EXTENDED SOUTH AND WEST... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER SOUTHWEST INDIANA...MUCH OF SOUTHERN ILLINOIS AND NORTHWEST KENTUCKY LATE THIS AFTERNOON AND TONIGHT. THE MODERATE RISK AREA IS MAINLY NORTH AND EAST OF A LINE FROM CARBONDALE ILLINOIS TO ELIZABETHTOWN ILLINOIS TO MADISONVILLE KENTUCKY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF SOUTHERN ILLINOIS AND WESTERN KENTUCKY...AS WELL AS OVER THAT PART OF SOUTHEAST MISSOURI NORTH OF A POPLAR BLUFF..NEW MADRID LINE. TEMPERATURES HAD RISEN TO AROUND 90 BY MID AFTERNOON AS SUNSHINE REMAINED ABUNDANT ACROSS THE AREA. SURFACE DEWPOINT TEMPERATURES IN THE LOWER TO MID 70S SHOULD CHANGE LITTLE THROUGH TONIGHT. THESE FACTORS ALONG WITH COOLING IN THE MID LEVELS OF THE ATMOSPHERE WILL MAINTAIN A VERY UNSTABLE ATMOSPHERE THROUGH MOST OF TONIGHT. SCATTERED THUNDERSTORMS CAN BE EXPECTED BY EARLY EVENING WITH POSSIBLY MORE NUMEROUS STORMS AS A COLD FRONT APPROACHES THIS EVENING AND OVERNIGHT. WIND FIELDS WILL DEVELOP STRONG SPEED SHEAR BY THIS EVENING AS A BAND OF 60 TO 80 MPH WINDS IN THE MID LEVELS MOVES INTO THE AREA... PARTICULARLY OVER SOUTHERN ILLINOIS AND SOUTHWEST INDIANA. THIS SPEED SHEAR COMBINED WITH THE VERY UNSTABLE AIRMASS WILL BE SUFFICIENT TO PRODUCE SCATTERED SUPERCELLS. A FEW OF THESE SUPERCELLS COULD BECOME TORNADIC. STORMS WILL MOVE TO THE EAST AT 35 MPH. SPOTTER ACTIVATION IS LIKELY THIS EVvENING...PARTICULARLY OVER SOUTHWEST INDIANA AND NEARBY AREAS OF ILLINOIS AND KENTUCKY. SHANKLIN
Local storm report, Jun 12, 7:17 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
717 PM CDT FRI JUN 12 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0705 PM CAMPBELL HILL IL 1 INCH HAIL
06/12/98 JACKSON MARBLE TO QUARTER SIZED
HAIL. RELAYED BY JACKSON
CO EMA.
0705 PM WILLISVILLE IL .75 INCH HAIL
06/12/98 PERRY DIME SIZED HAIL. REPORTED
BY SKYWARN SPOTTER.The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:30 PM CDT | Severe Thunderstorm Warning | PAH | Wayne | 60 min |
| Jun 12, 7:57 PM CDT | Severe Thunderstorm Warning | PAH | Edwards, Wabash | 63 min |
| Jun 12, 8:14 PM CDT | Tornado Warning | PAH | Wabash | 46 min |
| Jun 12, 8:28 PM CDT | Tornado Warning | PAH | White | 47 min |
| Jun 12, 8:31 PM CDT | Tornado Warning | PAH | Saline | 44 min |
| Jun 12, 8:31 PM CDT | Tornado Warning | PAH | Saline | 49 min |
| Jun 12, 8:47 PM CDT | Severe Thunderstorm Warning | PAH | Union | 43 min |
| Jun 12, 9:11 PM CDT | Severe Thunderstorm Warning | PAH | Williamson | 49 min |
| Jun 12, 9:27 PM CDT | Severe Thunderstorm Warning | PAH | Alexander, Pulaski | 48 min |
| Jun 12, 9:41 PM CDT | Severe Thunderstorm Warning | PAH | Gallatin | 49 min |
| Jun 12, 10:02 PM CDT | Severe Thunderstorm Warning | PAH | Massac | 58 min |
Nearby
Tornado Warnings in Illinois, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.